NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Sunday, May 24, 2015
Pharmacy and Medications
Fluid - Water Weight - Relief???
I have recently gained back a lot of weight after I had lost 120 pounds. I have endured a lot of stress in my life the past several years as well. I have encountered a lot of problems with swelling due to excessive water weight gain. I understand my obesity has a lot to do with my water weight and I am working on loosing the weight again. However the swelling has gotten so bad in my feet and legs that I cannot wear regular shoes any longer and cannot walk down stairs without much pain because I cannot bend my left knee very far because of the water weight and it is painful. I know I need to see a doctor but am in between a rock and a hard place because I am getting married and my husbands insurance WILL NOT cover my illness if there is any pre-existing conditions. So my question is; besides limiting my sodium intake to almost none is there any other home remedies or over the counter remedies I can use to get the water weight down to a comfortable level while I wait to be covered my medical insurance which could take 2-3 more months???? Thank You very much!!!
First of all, your symptoms warrant evaluation by a physician as soon as possible. The inability to maintain water balance could indicate a serious condition. Continue to limit the amount of sodium in your diet. There are a number of foods and teas that can produce a mild fluid loss. One food that might be useful is celery. Celery is known to help increase water release from the body. You can ask a pharmacist who knows you about teas and dietary supplements that may help get rid of excess fluids.
Compression stockings, also available from your pharmacist, may help to lessen swelling. Again and most importantly, do not delay getting definitive medical care. We advise seeing a physician as soon as possible.
This response was prepared in part by Heidi Lenhart a PharmD student at the University of Cincinnati College of Pharmacy.
Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati